Nick Finer, a specialist in obesity at Luton and Dunstable Hospital, said: "Everyone jumped on the bandwagon. Commercial slimming shops started dishing out the pills as if they were a magic solution. The combination had a catchy name - `fen-phen' - which helped."
Last year 18 million prescriptions were written in the US for the fen- phen combination alone (although it never caught on in the UK). Then odd side-effects associated with defects of the heart valves started to appear.
Some patients also suffered pulmonary hypertension - high blood pressure in their lungs - and one 29-year- old woman died of the condition after taking the fen-phen combination for just 23 days.
Half-a-dozen patients who required heart surgery were found to have an odd plaque-like deposit around their heart valves which may have been caused by one of the chemicals in the drugs.
The Food and Drug Administration issued a warning in July which triggered a flood of new reports of patients with similar heart problems, which led to this week's withdrawal of the drugs.
The puzzle is why it has taken so long for the danger to emerge. Fenfluramine was introduced in the 1960s and has been taken by millions of people. Dexfenfluramine, introduced in the UK in the 1980s, is half the molecule of fenfluramine, and was developed to retain the appetite-suppressant properties of the older drug but with fewer of its side-effects of dry mouth, dizziness and digestive problems. It only acquired a licence in the US last year.
Dr Finer said there were several possible reasons why the alleged problems with the drugs had not come to light earlier. They may be very rare, they may only affect certain patients, or they may only apply to the combination treatment. A fourth reason could be that no one noticed.Reuse content